Alert archive / Minnesota / Wind Advisories in 2022
Wind Advisory 2, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Jan 21, 2022, 6:55 PM CST for Cook County, Minnesota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2022, 6:55 PM CST (00:55 UTC)
- Expired
- Jan 22, 2022, 12:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
County Cook County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301 WWUS73 KDLH 220055 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 655 PM CST Fri Jan 21 2022 MNZ021-220600- /O.NEW.KDLH.WI.Y.0002.220122T0055Z-220122T0600Z/ Southern Cook- Including the city of Grand Marais 655 PM CST Fri Jan 21 2022 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Southern Cook County. This includes the Tribal Lands of the Grand Portage Reservation. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Isolated gusts to 60 mph along the lake shore and blowing and drifting snow will also be a threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Jan 21, 5:42 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 21, 5:42 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
542 PM CST Fri Jan 21 2022
.DISCUSSION...(This evening through Thursday)
Issued at 342 PM CST Fri Jan 21 2022
Summary: The first onset of our clipper train is moving through this
afternoon with gusty winds and blowing snow. Overall snow totals
will likely be between one to two inches across the region. The
second system will mostly pass to our south Saturday afternoon with
some light snow for our southern tier counties. The final system
Sunday night will be the one to keep an eye on, nothing major at
this time but will likely be the heavier producer of snow out of the
three systems. Current thinking is for shovelable snow. Arctic air
returns Monday night with dangerous wind chills spilling across the
region.
High pressure has exited the region leaving a strong pressure
gradient in its wake across the Northland. Gusty winds out of the
south continue to stream across the region out ahead of an
approaching winter system. This afternoons satellite and radar
feature high clouds and snow aloft filtering in from the west. The
morning sounding from INL showcased extremely dry air from the lower
atmosphere up to 500mb. The column will eventually saturate this
afternoon/evening allowing for snow to make it to the surface.
As the surface trough propagates across the Upper Midwest its
associated frontal branches will help provide the necessary lift
for snowfall this afternoon and evening. Up along the Borderlands
and upstream there have been reports of reduced visibility down to a
quarter mile at times. This seems likely due to the blowing snow
component of this system. Snowfall rates are not extremely
concerning with about a half inch per hour expected on the higher
side of guidance. The overall lack of deep moisture and only
moderate lifting mechanisms will continue to hold this snowfall in
check. The system will move out overnight leaving snow totals of
around an inch to two inches across the region.
There is only a brief reprieve between systems with a little
sunshine coming through Saturday as a weak high quickly slides
across the region. Models are in good agreement that another low
pressure will drop southeast out of the Northern Plains and through
southern MN. This will lightly graze our southern tier counties
bringing a slight chance for light snowfall.
The Sunday night system continues to have the strongest signal for
more accumulating snow. Global models are slowly beginning to align,
increasing the confidence in the lows trajectory. Current
projections have this low going through central MN with a slightly
higher moisture content then we have seen with the previous systems.
However, there is higher uncertainty when in comes to the moisture
component due to many run to run inconsistencies. This system does
look to boast a deep dendritic growth zone from the lower levels up
through 600mb. Overall omega forcing is not super impressive but the
deep DGZ should lead to larger dendrites and higher SLRs. It's still
a little soon to narrow down some exact snow totals but it looks to
fall in the category of shovelable snow.
As the last low exits the region we take another polar plunge in
temperatures. An arctic high advances out of the Canadian Prairies
bringing frigid temperatures Monday night. Wind chill advisories
seem likely at this time. We will see prolonged cold air advection
over Lake Superior Monday through Wednesday. This will lead to lake
effect snow showers for portions of the South Shore.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 543 PM CST Fri Jan 21 2022
A band of snow will continue passing through the region this
evening as an upper level wave passes through. MVFR visibilities
are expected with occasional IFR visibilities as well. A secondary
area of light to moderate snow showers will pass through BRD in
the next 3 hours and HYR later this evening, and that is where the
lowest visibilities are most likely. Gusty winds are accompanying
this system, and will continue through the evening. Skies will
eventually clear to VFR after 06Z tonight from west to east with
VFR conditions prevailing through the day on Saturday. Some MVFR
ceilings may move into BRD late in the day as the next clipper
system moves in.
&&
.MARINE...
Issued at 342 PM CST Fri Jan 21 2022
Gales continue to howl across the Lake this afternoon with warnings
in place through the evening. A Heavy Freezing Spray Warning is
also in effect due to the building waves and frigid air
temperatures. Winds are expected to weaken after midnight but will
likely still be hazardous to small vessels. Tomorrow winds will veer
to out of the west and continue to taper off through the
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 0 8 -14 7 / 80 0 10 10
INL -7 3 -24 3 / 40 0 0 0
BRD -2 8 -15 11 / 50 20 30 20
HYR 3 11 -14 8 / 80 10 10 0
ASX 6 11 -7 10 / 60 10 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Heavy Freezing Spray Warning until midnight CST tonight for
LSZ140>143-146-150.
Gale Warning until midnight CST tonight for LSZ140>148-150.
&&
DISCUSSION...Britt
AVIATION...JDS
MARINE...BrittHazardous weather outlook, Jan 21, 5:23 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 523 PM CST Fri Jan 21 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 523 PM CST Fri Jan 21 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Light snow is expected this afternoon through tonight. Total accumulations of 1 to 2 inches are expected. A few localized amounts to 3 inches are possible. Roads may be slippery this evening and strong winds will create blowing snow and visibility as low as one-half mile while snow is falling. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An additional chance of light accumulating snow is expected for late Sunday afternoon into early Monday morning. Up to 3 inches of snow is possible by the time of the Monday morning commute. Bitterly cold temperatures and wind chills are expected once again for Monday night and Tuesday morning and again late Tuesday night and Wednesday morning. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ140>148-150-221130- Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 523 PM CST Fri Jan 21 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong southerly winds are expected tonight. Gales of 40 to 45 knots are expected for a time with occasional storm-force gusts to 50 knots. The strongest winds will be found over the North Shore waters. Winds will veer northwesterly as gales subside after midnight and conditions will remain hazardous to small craft. Additionally the combination of tall waves and strong winds will lead to heavy freezing spray. Small Craft Advisories, Gale Warnings, and Heavy Freezing Spray Warnings remain in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Northwest winds will continue Saturday and will be strong through much of the day. Conditions will be hazardous to small craft, particularly along the South Shore and the Outer Apostle Islands. Small Craft Advisories will likely be needed. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jan 21, 6:51 PM CST, 4 minutes before
Special Weather Statement National Weather Service Duluth MN 651 PM CST Fri Jan 21 2022 MNZ025-033>036-220300- North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Including the cities of Walker, Pine River, Brainerd, Hill City, and Aitkin 651 PM CST Fri Jan 21 2022 ...FREEZING DRIZZLE OCCURRING THIS EVENING... Freezing drizzle is occurring in and around the Brainerd Lakes region this evening. Slick road conditions are expected for the next 1 to 2 hours with some improvement expected later this evening as the freezing drizzle mixes with and changes back to snow. Freezing drizzle may quickly coat roadways with a thin layer of ice that may be undetectable. Please use extreme caution... especially on bridges...overpasses and around curves. Allow plenty of stopping distance and avoid braking suddenly. JDS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 12:01 AM CST | Small Craft Advisory | DLH | 10 hr | |
| Jan 22, 10:07 AM CST | Small Craft Advisory | DLH | 18 hr | |
| Jan 22, 3:28 PM CST | Wind Chill Advisory | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 21 hr |
Nearby
Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.